Bipolar Drug May Spur Weight Gain, Thyroid Problems: Review
Overall, lithium still 'treatment of choice' but docs urged to watch for and manage side effects
THURSDAY, Jan. 19 (HealthDay News) -- A new medical review finds that lithium, a common treatment for bipolar disorder, can lead to weight gain and causes high rates of abnormalities in the thyroid and parathyroid glands.
But the researchers found few signs of a link to skin problems or hair loss, and a suspected connection to birth defects hasn't been proven, according to the report published in the Jan. 20 online edition of The Lancet.
Overall, the findings reaffirm lithium's role as "a treatment of choice for bipolar disorder," two doctors wrote in an accompanying editorial.
While lithium is less popular than it was in the 1970s and '80s as a treatment for bipolar disorder, it's probably the most effective available mood stabilizer, said Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City, who was not involved with the review but is familiar with the findings.
"It remains very beneficial, and it's still a first-line agent for bipolar disorder," Bruno said.
But lithium has a variety of possible side effects, noted the authors of the review, led by Dr. John Geddes of the University of Oxford, Warneford Hospital in Oxford, England. Their analysis included 385 studies.
The review found that lithium can cause weight gain, slightly hinder the kidneys' ability to concentrate urine, and cause increased activity of the thyroid and parathyroid glands.
Geddes and his colleagues suggest that doctors talk about the possible side effects with patients and add a blood calcium test to the testing regimen to check for possible hyperparathyroidism.
Bruno said the information about hyperparathyroidism is new, and added that he's likely to order the relevant test more often.
Dr. Michael Berk, a professor of psychiatry at Deakin University in Australia and a co-author of an accompanying commentary in the journal, said that lithium "is still widely used, but perhaps not as widely used as it should be."
Commenting on the review, he stated: "While lithium has potential side effects, these can be managed by understanding and anticipating them, in order to maximize the benefits and minimize the risks."
For more about lithium, visit the National Alliance on Mental Illness.Randy Dotinga SOURCES: Bryan Bruno, M.D., acting chairman, department of psychiatry, Lenox Hill Hospital, New York City; Michael Berk, M.D., Ph.D., professor of psychiatry, Deakin University, Melbourne, Australia; Jan. 20, 2012, The Lancet, online Related Articles
- Some Diabetes Drugs May Affect Cancer Risk in Women: Study
December 06, 2013
- New Combo Approach May Ease Severe 'Ringing in the Ears'
December 06, 2013
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright © 2012 HealthDay. All rights reserved.